Hail, Wood
- When
- June 8, 3:10 PM EST
- Where
- Wood County, Parkersburg
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 39.270, -81.550
Thunderstorms formed during the afternoon of the 8th over Ohio and Kentucky, then moved into West Virginia. A few storms pulsed to severe limits with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed during the afternoon of the 8th over Ohio and Kentucky, then moved into West Virginia. A few storms pulsed to severe limits with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 12:45 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT MON JUN 8 2009 .SYNOPSIS... WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH. WITH INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO CHARLESTON TO CLARKSBURG LINE. ADDITIONAL CONVECTION POSSIBLE IN MOUNTAINS LATER TODAY. PCPN SHOULD TAPER OFF BY MIDNIGHT TO ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING. NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING WITH ANOTHER ROUND OF CONVECTION. POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND WEAK WIND SHEAR IN PLACE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... LOW PRESSURE SYSTEMS WILL CONTINUE TO STREAM INTO THE GREAT LAKES VIA THE SOUTHERN STREAM ORIGINATING IN THE SOUTHERN PLAINS ON THE LEE SIDE OF THE ROCKIES. THE BEGINNING OF THE SHORT TERM FORECAST PERIOD IS MARKED WITH A COLD FRONT THAT WILL BRING SHOWERS AND THUNDERSTORMS...DEPENDENT ON THE TIME OF DAY AND INSTABILITY. NAM SEEMS TO BE EXAGGERATING THE CAPE SIGNIFICANTLY INTO TUESDAY AFTERNOON...BUT THE POINT IS TAKEN THAT THE ATMOSPHERE WILL BE CAPABLE OF CONVECTION...ESPECIALLY WITH THE POOLING MOISTURE ALONG THE COLD FRONT. NAM IS SEEING THIS AND SENDING CAPE VALUES UP OVER 3500J/KG. HIGH PRESSURE PASSES TO FROM WEST TO EAST TO THE NORTH TUESDAY NIGHT AND EARLY WEDNESDAY. QUESTION IS WITH THE LINGERING COLD FRONT AND WHETHER OR NOT IT WILL MAKE IT PAST THE MOUNTAINS TO THE EAST. PATCHY MOISTURE LINGERING IN THE LOW AND MID LEVELS SUGGESTS THIS WILL NOT HAPPEN...AND IS SUPPORTED BY THE TRACK OF THE SURFACE LOW INTO CENTRAL QUEBEC. WITH ONLY THE FRINGES OF HIGH PRESSURE AT THE SURFACE AND ZONAL FLOW ALOFT...THE POTENTIAL FOR CONVECTION WILL EXIST TO A LESSER EXTENT ON WEDNESDAY...AND WILL AGAIN BE EXACERBATED BY DAYTIME HEATING. THE NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY...REINFORCING THE POTENTIAL FOR THUNDERSTORMS IN THE WARM SECTOR. GLOBAL AND NAM BIAS CORRECTED HAVE BEEN PERFORMING WELL AS OF LATE FOR TEMPERATURES BEYOND THE SECOND PERIOD...AND BLENDED THESE FOR A STARTING POINT THROUGH THE SHORT TERM...LESS THURSDAY. MOSGUIDANCE SUBSTITUTED FOR THE NAM ON THAT DAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE INSYNC. FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT THAT TIME. THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. THE SKY MAKE TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL MOISTURE MAY HOLD ONTO THE CLOUDS LONGER. FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA. THE QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD. THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT. FOR NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS THE RIDGE OVER THE SERN US. MOISTURE WILL DEFINITELY BE ON THE INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY. FOR TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6 AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA. ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS. MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE AREA. SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD. AVIATION OUTLOOK /BEYOND 18Z TUESDAY/... NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ESS NEAR TERM...JKF SHORT TERM...26 LONG TERM...ESS AVIATION...JKF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 342 AM EDT MON JUN 8 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 342 AM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170209, 170212, 170225, 170226, 170227, 170228, 170229, 170230, 170232.